Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Gray, ME

April 17, 2002Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Apr 17, 2002, 10:52 AM EDT for Somerset County, Maine. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2002, 10:52 AM EDT (14:52 UTC)
Expired
Apr 17, 2002, 11:30 AM EDT
In force
38 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 119 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 2.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 171452
SVRGYX
MEC025-171530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
1048 AM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE

* UNTIL 1130 AM EDT

* AT 1042 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CORNVILLE...OR ABOUT 9 MILES NORTHEAST OF
  SKOWHEGAN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
  CANAAN AND PITTSFIELD AT 1105 AM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4493 6953 4483 6972 4469 6960 4480 6936

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:55 AM EDT, 57 minutes earlier.

Area forecast discussion, Apr 17, 9:55 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
955 AM EDT WED APR 17 2002

SYNOPSIS...A STATIONARY FRONT WILL REMAIN OVER MAINE THIS AFTERNOON
AND TONIGHT.

PUBLIC...WILL UPDATE ZONE FORECASTS TO INCLUDE MENTION OF GUSTY
WINDS AND HAIL WITH THUNDERSTORMS...AND TO DETAIL MAX TEMPERATURE
FORECASTS.  EXPECT TEMPERATURES IN CENTRAL NEW HAMPSHIRE AND
INTERIOR SOUTHWEST MAINE TO REACH WELL INTO THE 80S AGAIN TODAY.
SEA BREEZE SHOULD HOLD TEMPERATURES DOWN ALONG THE COAST...BUT MORE
SUNSHINE TODAY SHOULD BOOST TEMPERATURES ABOVE TUESDAYS MAXIMUMS.
PWMWRKZFP AVAILABLE FOR COORDINATION.

MARINE...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING.  NO FLAGS.

FCSTID = 7

.GYX...
ME...NONE.
NH...NONE.

WHEELER

In the hours before

Special weather statement, Apr 17, 7:44 AM EDT, 3 hours 8 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-171945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
744 AM EDT WED APR 17 2002

...SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL MAINE AND NEW
HAMPSHIRE TODAY...

A FRONTAL BOUNDARY WILL CROSS THE REGION THROUGH THIS EVENING.
THUNDERSTORMS WILL FIRE UP ALONG THIS BOUNDARY AND SOME OF THESE
STORMS COULD PRODUCE SEVERE WEATHER CONSISTING OF HAIL AND GUSTY
WINDS.

CONTINUE TO MONITOR LATER FORECASTS ON NOAA WEATHER RADIO OR YOUR
FAVORITE NEWS OUTLET FOR THE LATEST INFORMATION ON THIS POSSIBLE SEVERE
WEATHER.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:16 PM EDTSevere Thunderstorm WarningGYXOxford59 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.